MAUDE Adverse Event Report: WICKIMED PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 10FT TUBING,QTY20; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

WICKIMED PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 10FT TUBING,QTY20; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number PLP2020
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/26/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.We will continue to monitor for trends through the complaint system to assure patient safety.H3 other text : device not yet received.
 
Event or Problem Description
The customer reported that the device, plp2020, plumepen elite surgical smoke evac pencil, 10ft tubing,qty20, was being used on (b)(6) 2024 and ¿one of the clear plastic plume tubes fell off the device while the scrub nurse was preparing it prior to surgery.The team opened another one which she checked and it appeared to be¿.Per further assessment it was found that "the team opened another one which she checked and it appeared to be fine.During surgery the surgeon alerted the scrub nurse that the diathermy had fallen apart, the clear plastic tube had come away from the main body and one of the collars was missing.The broken device was replaced to complete the surgery.It was replaced by the same type of device with the same lot.There were no problems with this device." it was also found that "after several hours of operating the device fell apart in the surgeons hands." it is unknown if the fragment fell into the patient "the surgical wound was searched thoroughly, the swabs, drapes and floor were all searched but the piece of plastic was not found.The piece in question was clear in colour and approximately 2mm in size.The wound was a large midline laparotomy wound.Every effort was made to find the missing piece.It was not radio-opaque and too small to show on an x-ray.It is unknown if the piece fell into the surgical wound or not.User was not injured.Any possible post-operative complaints/complications from the patient are still to be assessed/determined." there was no prolonged hospitalization due to this event and there was a 30 minute delay to the procedure.This report is being raised on the reported injury due to possibility of a foreign body remaining inside of the patient.
 
Event or Problem Description
The customer reported that the device, plp2020, plumepen elite surgical smoke evac pencil, 10ft tubing, qty (b)(4), was being used on (b)(6) 2024 and ¿one of the clear plastic plume tubes fell off the device while the scrub nurse was preparing it prior to surgery.The team opened another one which she checked and it appeared to be¿.Per further assessment it was found that "the team opened another one which she checked and it appeared to be fine.During surgery the surgeon alerted the scrub nurse that the diathermy had fallen apart, the clear plastic tube had come away from the main body and one of the collars was missing.The broken device was replaced to complete the surgery.It was replaced by the same type of device with the same lot.There were no problems with this device." it was also found that "after several hours of operating the device fell apart in the surgeons hands." it is unknown if the fragment fell into the patient "the surgical wound was searched thoroughly, the swabs, drapes and floor were all searched but the piece of plastic was not found.The piece in question was clear in colour and approximately 2mm in size.The wound was a large midline laparotomy wound.Every effort was made to find the missing piece.It was not radio-opaque and too small to show on an x-ray.It is unknown if the piece fell into the surgical wound or not.User was not injured.Any possible post-operative complaints/complications from the patient are still to be assessed/determined." there was no prolonged hospitalization due to this event and there was a 30 minute delay to the procedure.This report is being raised on the reported injury due to possibility of a foreign body remaining inside of the patient.
 
Additional Manufacturer Narrative
The device is not being returned and the photographic evidence provided does not appear to verify the complaint; therefore, a device malfunction cannot be verified.A two-year lot history review shows a total of 15 devices for this lot number and failure mode.A device history record (dhr) review was requested from the manufacturer, and no indication of abnormalities was communicated.(b)(4).We will continue to monitor for trends through the complaint system to assure patient safety.
 
Additional Manufacturer Narrative
Received fifteen plp2020 in unopened original packaging.Lot number was verified.Performed a visual inspection, there were no obvious signs of abnormalities or defects.The tubing is connected to the devices as intended.A two-year lot history review shows a total of 15 devices for this lot number and failure mode.A device history record (dhr) review was requested from the manufacturer, and no indication of abnormalities was communicated.A two-year review of complaint history revealed there has been a total of 5 reports, regarding 23 devices, for this device family and failure mode.During this same time frame 4,346,790 devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be 0.000005.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description
The customer reported that the device, plp2020, plumepen elite surgical smoke evac pencil, 10ft tubing,qty20, was being used on (b)(6) 2024 and ¿one of the clear plastic plume tubes fell off the device while the scrub nurse was preparing it prior to surgery.The team opened another one which she checked and it appeared to be¿.Per further assessment it was found that "the team opened another one which she checked and it appeared to be be fine.During surgery the surgeon alerted the scrub nurse that the diathermy had fallen apart, the clear plastic tube had come away from the main body and one of the collars was missing.The broken device was replaced to complete the surgery.It was replaced by the same type of device with the same lot.There were no problems with this device." it was also found that "after several hours of operating the device fell apart in the surgeons hands." it is unknown if the fragment fell into the patient "the surgical wound was searched thoroughly, the swabs, drapes and floor were all searched but the piece of plastic was not found.The piece in question was clear in colour and approximately 2mm in size.The wound was a large midline laparotomy wound.Every effort was made to find the missing piece.It was not radio-opaque and too small to show on an x-ray.It is unknown if the piece fell into the surgical wound or not.User was not injured.Any possible post-operative complaints/complications from the patient are still to be assessed/determined." there was no prolonged hospitalization due to this event and there was a 30 minute delay to the procedure.This report is being raised on the reported injury due to possibility of a foreign body remaining inside of the patient.

Brand Name
PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 10FT TUBING,QTY20
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
WICKIMED
4-5/f, building b
tangjiao industrial area
lilin, huizhou, prc 51600 0
CH  516000
Manufacturer (Section G)
WICKIMED
4-5/f, building b
tangjiao industrial area
lilin, huizhou, prc 51600 0
CH   516000
Manufacturer Contact
robin drum
11311 concept blvd
largo, FL 33773
8653881978
MDR Report Key18920366
Report Number1320894-2024-00066
Device Sequence Number7505574
Product Code GEI
UDI-Device Identifier10845854061282
UDI-Public(01)10845854061282(17)260313(10)WM20230308
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K230547
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/13/2026
Device Catalogue NumberPLP2020
Device Lot NumberWM20230308
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2024
Supplement Date Received by Manufacturer04/29/2024
10/01/2024
Initial Report FDA Received Date03/18/2024
Supplement Report FDA Received Date04/30/2024
10/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient SexUnknown
Patient EthnicityNon Hispanic